Missouri, 2022

Hail and Damaging Winds in Missouri, April 29, 2022

April 29, 2022 · NWS EAX · 17 events in 10 counties and zones

During the morning hours on April 29 elevated thunderstorms moved eastward just south of Interstate 70. These storms were marginally severe, and with a brief exception only provided enough organization for isolated golfball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the morning hours on April 29 elevated thunderstorms moved eastward just south of Interstate 70. These storms were marginally severe, and with a brief exception only provided enough organization for isolated golfball sized hail. Later in the evening, widespread severe thunderstorms formed in central and eastern Nebraska and Kansas. As these storms approached the Kansas, Nebraska, Missouri border area they formed a potent line of storms that caused some 60 to 70 mph wind and some minor damage across far eastern Kansas and western Missouri during the overnight hours of April 29, going into early April 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 29, 5:36 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 5:36 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 AM CDT Fri Apr 29 2022

.Discussion...
Issued at 402 AM CDT FRI APR 29 2022

It is shaping up to be a fairly active week of weather ahead,
especially tonight into Saturday. Here are the key messages...

- A broad area of precipitation is slowly moving across northern
  MO and eastern KS. These are expected to move in around sunrise
  and continue through MO this morning.

- Strong to severe storms are expected to develop across central
  KS this afternoon. These storms are expected to form into a
  line and move across E KS and MO during the overnight hours.
  Primary threats are high winds and hail. An isolated tornado
  cannot be ruled out.

- It is imperative that you have multiple ways to receive weather
  warnings; especially as these strong to severe storms are
  expected to move through during the overnight hours.

Detailed Discussion

Showers and thunderstorms remain around the area this morning. There
are 2 distinct regions of thunderstorm development. The first is
across far NE KS and northern MO. Initially starting in southern NE,
these storms have been sustained by a subtle warm front across
north central MO and widespread isentropic ascent across the
region. This complex of storms is expected to continue its
southeasterly track along this subtle baroclinic zone. The second
area of storms is across east central KS at the exit region of
the LLJ. Convergence at the exit region combined with the
isentropic ascent has initiated these thunderstorms. These storms
are expected to move eastward into W MO this morning around
sunrise. Storms are expected to gradually weaken as they move east
and the near storm environment becomes less favorable.

Being in the SE quadrant of the storm system as it moves toward the
north and east has it pros and cons. The pro is that the afternoon
looks fairly pleasant across much of the area. As low lever flow
dumps warm air into the region behind this morning's rain, the weak
warm front remains along a line from Tarkio SE through Moberly. This
is thanks in part to the storms that roll through this morning and
the residual cloud cover from them. Areas to the south of this
boundary should see high temperatures in the 70s with areas far
south potentially nearing 80 degrees. To the north and east of the
front highs reach the mid to upper 60s. This strong push of warm air
brings with it breezy conditions with ambient wind gusts around 25-
30 MPH.

The con is that strong to severe storms are anticipated overnight
tonight (Friday into Saturday). As warm air funnels into central KS
a dry line forms between dry leeward air and the warm moist Gulf
flow. A cold front eventually catches up to this dry line initiating
convection across east central KS (between Salina and Topeka).
Discrete cells merge into a line after sunset as the cold front
accelerates across eastern KS. This line is expected to roll
through far E KS and MO through the overnight hours. CAMs continue
to maintain adequate shear and instability to maintain
thunderstorms as they move toward the east and southeast. However,
more recent runs have been a bit more uncertain with initiation
and storm mode due to the the slower than expected movement of
this morning's convection and residual cloud cover. Many model
solutions want to shift the formation of the line further east
toward Lawrence, KS adding to the uncertainties. Regardless of
storm mode, the threat for strong to severe storms overnight
Friday into Saturday remains with the primary threats being high
winds, hail, and flash flooding. An isolated tornado along the
line cannot be ruled out.

It is important to stress 2 things for tonight into Saturday. 1)
Please ensure that you have multiple ways to receive weather
warnings and information; especially while you are sleeping. 2)
Please be cautious around flooded areas. We have received a fair
amount of precipitation recently with March by itself receiving
about 2.5 inches above average rainfall. Therefore, the ground is
sufficiently saturated and flash flood accumulation thresholds have
gradually decreased through the season. PWAT values are expected to
be around an inch or greater. All of this means that flash flooding
is possible. Please remember to turn around, don't drown.

Fortunately, the weather looks to take a break for the weekend with
chances for scattered showers and thunderstorms around the fringes
of the area Saturday. High temperatures remain in the 60s and 70s.
Westerly winds remain breezy with gusts around 25-30 MPH
anticipated. Early next week another leeward system rolls across the
southern Plains bringing more showers and thunderstorms. Continued
perturbations in the upper level flow means multiple rounds of
showers and thunderstorms are expected over the next 7 days.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 635 AM CDT FRI APR 29 2022

Showers and thunderstorms remain in the area through mid morning
gradually weakening as the sun rises. Gusty southerly winds
return this afternoon sustained at 10-15 kts with gusts around 25
kts. CIGs lift to VFR before lowering to MVFR in the evening ahead
of another round of thunderstorms overnight Friday into Saturday.
Strong to severe storms are anticipated during this period with
the primary hazards being strong winds and hail.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Apr 29, 3:45 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Fri Apr 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Apr 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms are expected to remain below severe limits.

Strong southerly winds could gust to near 30 mph this afternoon.

 There is a chance for severe weather on Friday night with all modes
 of severe weather possible including damaging winds, large hail,
 and a few tornadoes. In additional to the severe weather threat,
 heavy rain may lead to flash flooding and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 29, 6:23 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
723 AM CDT Fri Apr 29 2022

KSZ025-291300-
Atchison KS-
723 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of western Atchison
County through 800 AM CDT...

At 723 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whiting, or near Holton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Effingham, Lancaster, Muscotah, Farmington, Huron and Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9556 3965 9530 3959 9527 3942 9526
      3942 9557
TIME...MOT...LOC 1223Z 261DEG 21KT 3954 9566

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Apr 29, 6:55 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
755 AM CDT Fri Apr 29 2022

KSZ025-102-MOZ012-020-028-291330-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-Andrew MO-
755 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Doniphan,
central Atchison, Buchanan, northwestern Platte and south central
Andrew Counties through 830 AM CDT...

At 755 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 9 miles west of Atchison, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Troy, Country Club Villa,
Country Club, Agency, Dearborn, Rushville, Lancaster, Denton, Lewis
And Clark Village, Doniphan, De Kalb, Severance, Farmington, Huron,
St. Joseph Airport and Faucett.

This includes the following highways...
 Interstate 29 between mile markers 28 and 56.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9534 3974 9534 3990 9481 3970 9474
      3949 9477 3948 9535 3965 9539
TIME...MOT...LOC 1255Z 259DEG 31KT 3958 9532

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Apr 29, 7:31 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
831 AM CDT Fri Apr 29 2022

KSZ102-MOZ012-020-291415-
Doniphan KS-Buchanan MO-Andrew MO-
831 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southeastern
Doniphan, Buchanan and southeastern Andrew Counties through 915 AM
CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wathena, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Gower, Wathena, Elwood, Country Club Villa, Country Club,
Agency, Doniphan, Easton, Cosby, St. Joseph Airport, Faucett and
Helena.

This includes the following highways...
 Interstate 29 between mile markers 36 and 55.
 Interstate 229 between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 9464 3989 9460 3958 9460 3962 9510
      3963 9510 3964 9511 3966 9512 3974 9515
TIME...MOT...LOC 1331Z 257DEG 26KT 3968 9496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Apr 29, 7:53 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 AM CDT Fri Apr 29 2022

MOZ053-054-291430-
Bates MO-Henry MO-
853 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of Henry and east
central Bates Counties through 930 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 15 miles east of Butler, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Brownington, Tightwad,
Hartwell, La Due, Ballard and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3832 9423 3855 9373 3847 9355 3834 9351
      3821 9352 3821 9354 3822 9356 3821 9357
      3820 9356 3820 9360 3821 9405 3816 9406
      3815 9415
TIME...MOT...LOC 1353Z 244DEG 42KT 3828 9406

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Apr 29, 7:57 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 AM CDT Fri Apr 29 2022

KSZ060-MOZ053-291445-
Linn KS-Bates MO-
857 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northeastern Linn
and northwestern Bates Counties through 945 AM CDT...

At 857 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mound City, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Cygne, Linn Valley and Amsterdam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 9493 3839 9466 3839 9462 3836 9456
      3828 9455 3820 9487
TIME...MOT...LOC 1357Z 245DEG 23KT 3825 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Apr 29, 8:42 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
942 AM CDT Fri Apr 29 2022

MOZ043-053-291530-
Bates MO-Cass MO-
942 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southeastern Cass
and northern Bates Counties through 1030 AM CDT...

At 942 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Adrian, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Garden City, Archie, Creighton, Amsterdam, Passaic and
Ballard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3838 9461 3858 9419 3854 9406 3837 9407
      3836 9407 3825 9454
TIME...MOT...LOC 1442Z 242DEG 31KT 3837 9448

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Bates

When
April 29, 8:54 AM CST to 8:56 AM CST
Where
Bates County, 3.73 mi W of Adrian
Measured
1 in hail
Reported by
Public
Coordinates
38.398, -94.419

Hail, Cass

When
April 29, 9:33 AM CST to 9:34 AM CST
Where
Cass County, 1.28 mi WSW of Wingate
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.720, -94.220

Hail, Johnson

When
April 29, 10:21 AM CST to 10:23 AM CST
Where
Johnson County, 2.99 mi SW of Columbus
Measured
1.75 in hail
Reported by
Public
Coordinates
38.820, -93.920

Hail, Johnson

When
April 29, 10:43 AM CST to 10:44 AM CST
Where
Johnson County, 2.69 mi E of Warrensburg
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -93.700

Hail, Pettis

When
April 29, 11:02 AM CST to 11:03 AM CST
Where
Pettis County, 1.48 mi SSE of La Monte
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -93.420

Thunderstorm Wind, Holt

When
April 29, 8:25 PM CST to 8:28 PM CST
Where
Holt County, 1.48 mi SSE of Forbes
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.900, -95.070

This was a delayed report of damage to a roof of a house and shed. The debris was strewn about the property.

Thunderstorm Wind, Holt

When
April 29, 8:29 PM CST to 8:32 PM CST
Where
Holt County, 1.25 mi S of Forbes
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.902, -95.081

The damage occurred near Forbes (S of Oregon). Several grain bins were destroyed followed by some turned over semis and a destroyed Morton building. Another newer building was also damaged.

Hail, Buchanan

When
April 29, 8:42 PM CST to 8:43 PM CST
Where
Buchanan County, Winthrop
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -95.100

Thunderstorm Wind, Buchanan

When
April 29, 8:44 PM CST to 8:47 PM CST
Where
Buchanan County, 0.69 mi N of Rushville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.590, -95.020

A detached garage was pushed off its foundation in Rushville.

Hail, Platte

When
April 29, 8:52 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.200, -94.680

Thunderstorm Wind, Platte

When
April 29, 8:52 PM CST to 8:55 PM CST
Where
Platte County, 1.48 mi SSE of Iatan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.460, -94.970

Emergency management reported 60 mph winds.

Thunderstorm Wind, Jackson

When
April 29, 9:08 PM CST to 9:11 PM CST
Where
Jackson County, 2.55 mi WSW of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -94.610

A large tree fell onto a house. This report was received via social media.

Thunderstorm Wind, Jackson

When
April 29, 9:11 PM CST to 9:14 PM CST
Where
Jackson County, 1.48 mi SSE of Kansas City Downtown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -94.590

Trained spotter in the area reported 60 mph wind and power outages.

Thunderstorm Wind, Clinton

When
April 29, 9:29 PM CST to 9:32 PM CST
Where
Clinton County, 4.83 mi E of Hemple
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -94.490

Two barns were destroyed, one of which was leveled with the other one having a wall blown out. This report was received via social media.

Thunderstorm Wind, Cass

When
April 29, 10:02 PM CST to 10:05 PM CST
Where
Cass County, 0.75 mi SSE of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.810, -94.264

Wind gusts at the NWS Office were 60 mph.

Thunderstorm Wind, Saline

When
April 29, 11:15 PM CST to 11:17 PM CST
Where
Saline County, Marshall Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.100, -93.200

The AWOS at Marshall Airport reported a 63 mph wind gust. There was also some roof damage at the terminal from these winds.

Hail, Pettis

When
April 29, 11:34 PM CST to 11:35 PM CST
Where
Pettis County, 2.07 mi S of Hughesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.800, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011948, 1024642, 1024643, 1024644, 1024645, 1024650, 1035829, 1024646, 1024651, 1024647, 1024656, 1024652, 1024658, 1024653, 1024660, 1024655, 1024648.